Wyoming, 2014

Flash Flood and Hail in Wyoming, May 20, 2014

May 20, 2014 · NWS CYS · 6 events in 3 counties and zones

Thunderstorms across southeast Wyoming produced large hail, strong winds and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms across southeast Wyoming produced large hail, strong winds and very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 10:42 AM MST, 2 hours 28 minutes earlier.

Area forecast discussion, May 20, 10:42 AM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1142 AM MDT TUE MAY 20 2014

.UPDATE...
ISSUED AT 1129 AM MDT TUE MAY 20 2014

LATEST SPC OUTLOOK AND HRRR CONVECTIVE FORECAST SHOWING SEVERE
CONVECTIVE POTENTIAL FROM SOUTHERN CONVERSE COUNTY ALL THE WAY
DOWN TO CHEYENNE AND SIDNEY. WENT AHEAD AND EXTENDED THE SEVERE
THUNDERSTORMS IN THE FORECAST FURTHER NORTH. UPDATES HAVE BEEN
SENT.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 333 AM MDT TUE MAY 20 2014

NO SIGNIFICANT CHANGE SEEN IN THE OVERALL WEATHER PATTERN ACROSS
THE CWA THROUGH THURSDAY AS THE AREA WILL REMAIN UNDER A GENERALLY
SW TO SOUTHERLY UPPER FLOW AHEAD OF AN UPPER LOW THAT WILL MOVE
OVER THE FAR SW CONUS TODAY THEN MEANDER AROUND THAT AREA THROUGH
THURSDAY. SEVERAL IMPULSES OF ENERGY WILL LIFT NORTHEAST FROM THE
UPPER LOW AND ACROSS THE REGION AND THESE WILL COMBINE WITH DECENT
INSTABILITY AND MODEST UPSLOPE FLOW TO PRODUCE SCATTERED SHOWERS
AND TSTMS OVER MOST OF THE CWA TODAY THROUGH THURSDAY. AS HAS BEEN
THE CASE THE PAST COUPLE OF DAYS SUFFICIENT SHEAR AND INSTABILITY
SHOULD EXIST FOR A FEW STRONG TO SEVERE STORMS TODAY AND
WEDNESDAY...MAINLY OVER THE SOUTHERN PANHANDLE INTO EXTREME SE WY
WITH HAIL THE MAIN SEVERE WEATHER FORM. BETTER INSTABILITY LOOKS
LIKE IT WILL SHIFT FARTHER SOUTHWARD FOR THURSDAY THUS SEVERE
THREAT SHOULD BE LOWER THEN.

TEMPERATURES A BIT COOLER TODAY BEHIND A MODEST PACIFIC FRONT
WITH LITTLE CHANGE IN TEMPERATURES SEEN FOR WEDS AND THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MEMORIAL DAY)
ISSUED AT 333 AM MDT TUE MAY 20 2014

UPPER-LOW NR THE BAJA OF CALIFORNIA WILL SLOWLY BEGIN TO LIFT
NORTHEAST ACROSS ARIZONA ON FRIDAY...THROUGH NEW MEXICO
SATURDAY...REACHING SOMEWHERE NR SE COLORADO OR THE TX PANHANDLE
BY SUNDAY. ECMWF/GFS ADVERTISE A SHORTWAVE WILL EJECT SOUTH-TO-
NORTH FROM THE PARENT UPPER-LOW ON FRIDAY. THE BL WILL CONTINUE TO
BE VERY MOIST AS SOUTHEASTERLY FLOW MAINTAINS 50-60F DEW POINTS.
PROGD PWATS OF AROUND 0.75 INCH ALONG THE FRONT RANGE WOULD PLACE
IT ABOVE THE 75 PERCENTILE OF CLIMATOLOGICAL VALUES. SLOW STEERING
FLOW AND RESULTANT POOR SHEAR PARAMETERS POINTS TO LIMITED SEVERE
WEATHER THREAT AND EFFICIENT HEAVY RAIN PRODUCERS. HAVE BOOSTED
THUNDERSTORM CHANCES INTO THE LIKELY CATEGORY OVR THE SOUTHEAST WY
PLAINS AND SRN NEBRASKA PANHANDLE FRIDAY.

MUCH OF THE SAME IS IN STORE FOR SATURDAY MINUS THE DISCERNABLE
SHORTWAVE...AS THE UPPER-LOW WOBBLES TOWARDS NRN NEW MEXICO.
DIFFLUENT SOUTHEAST FLOW IN THE MID-LEVELS COMBINED WITH PROGD
CAPES IN THE VICINITY OF 1000 J/KG WILL RESULT IN ISOLATED TO
SCATTERED CONVECTION. LIGHTER WINDS WILL ONCE AGAIN CONTINUE...SO
EXPECT SEVERE THREAT TO BE LIMITED.

MODELS DISAGREE ON THE PLACEMENT OF THE LOW BY THE SUNDAY
TIMEFRAME WITH THE ECMWF FURTHER NORTH OVER SE COLORADO.
COMPARATIVELY...THE GFS HOLDS THE LOW CENTER FURTHER SOUTH NR THE
TX/OK PANHANDLES. THE LOCATION WILL HAVE A LARGE RANGING IMPACT ON
THUNDERSTORM CHANCES...WITH THE GFS SIGNIFICANTLY DRIER THAN THE
ECMWF. AM NOT CONFIDENT IN EITHER SCENARIO THIS FAR OUT...SO HAVE
GENERALLY STEERED THE FORECAST TOWARDS A BLEND OF THE TWO. THAT
SAID...IF THE ECMWF VERIFIES THE FORECAST WILL BE TOO
LOW...BUT TOO HIGH IF THE GFS COMES TRUE.

MODEL DIFFERENCES CONTINUE IN THE LOW PLACEMENT FOR MEMORIAL DAY
WITH THE ECMWF LIFTING IT NORTHEAST INTO NEBRASKA AND THE GFS
HOLDS IT SOUTH NR THE TX PANHANDLE. IN EITHER SCENARIO...EXPECT A
DRIER AIR MASS TO END AFTERNOON/EARLY EVENING THUNDERSTORM
CHANCES FOR MONDAY.

THE SLOW PROGRESSING PATTERN WILL CAUSE VERY LITTLE VARIATION IN
TEMPERATURES THRU THE EXTENDED WITH HIGH TEMPERATURES GENERALLY
RANGING FROM 65-75 DEGREES OVR LOWER ELEVATIONS. THIS STRETCH OF
WARM DAYS ALONG WITH PERIODIC RAIN CHANCES WILL CONTINUE TO
HEIGHTEN FLOODING CONCERNS AS SNOWMELT RAMPS UP IN EARNEST NR THE
SE WY MOUNTAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1129 AM MDT TUE MAY 20 2014

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST
OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. INITIAL ACTIVITY
WILL BE OVER THE HIGHER TERRAIN OF SOUTHEAST WYOMING AFTER 20 UTC
BEFORE SPREADING INTO THE PANHANDLE LATER IN THE DAY. THESE STORMS
MAY PRODUCE LARGE HAIL AND GUSTY/ERRATIC WINDS...AS WELL AS BRIEF
MVFR CIGS OR VSBYS. WESTERN TERMINALS WILL SEE WIND GUSTS BETWEEN
25 AND 30 KTS THROUGH EARLY EVE OUTSIDE OF THUNDERSTORMS. MOIST
SOUTHEAST FLOW MAY RESULT IN LOW STRATUS AND MVFR CIGS BELOW 3000
FEET AGL AT KCYS AROUND 12-15 UTC WED.

&&

.FIRE WEATHER...
ISSUED AT 333 AM MDT TUE MAY 20 2014

CONCERNS TO REMAIN LOW FOR THE REST OF THE WEEK WITH CONDITIONS
AND FUELS EXPECTED TO REMAIN NON-CRITICAL. SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL MOVE ACROSS MAINLY EASTERN DISTRICTS
MOST DAYS WITH WETTING RAINS FROM MOST OF THESE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...CLAYCOMB
SHORT TERM...RE
LONG TERM...HAHN
AVIATION...HAMMER
FIRE WEATHER...RE
Hazardous weather outlook, May 20, 9:44 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT TUE MAY 20 2014

NEZ019>021-054-055-WYZ106>108-117>119-211645-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1044 AM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. A FEW STORMS
COULD BECOME STRONG OR SEVERE WITH GOLF BALL SIZED HAIL AND DOWN
BURST WINDS TO 70 MPH. EXPECT THE MAJORITY OF THESE SEVERE
THUNDERSTORMS TO DEVELOP ALONG AND SOUTH OF A LINE FROM DOUGLAS TO
ALLIANCE AFTER 2 PM AND CONTINUE THROUGH 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON A
DAILY BASIS THROUGH THE WEEK. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON THROUGH SATURDAY WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS WITH THESE SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON ALONG
AND SOUTH OF A LINE FROM DOUGLAS TO ALLIANCE...THROUGH MID
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ101>105-109>116-211645-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1044 AM MDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
REMAIN A GOOD BET FOR MUCH OF THE PERIOD.

A WIDESPREAD MODERATE RAIN EVENT IS POSSIBLE SATURDAY NIGHT INTO
MONDAY AS A SLOW MOVING LOW PRESSURE SYSTEM TRACKS ACROSS
COLORADO. WIDESPREAD MODERATE RAIN AMOUNTS ARE POSSIBLE. MODERATE
RAIN AMOUNTS OVER SNOW PACK COULD LEAD TO SIGNIFICANT SNOW
MELT...CREATING RAPID RISES FOR RIVERS AND STREAMS COMING OUT OF
THE SNOWY AND SIERRA MADRE RANGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 20, 12:31 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT TUE MAY 20 2014

WYZ101-103-202030-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
131 PM MDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY
UNTIL 230 PM MDT...

AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF BOXELDER...OR 17 MILES
SOUTHEAST OF EVANSVILLE...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOXELDER...
  GLENROCK...
  DEER CREEK...
  LAPRELE RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 147 AND
169.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4299 10557 4258 10549 4257 10609 4278 10608
TIME...MOT...LOC 1931Z 250DEG 18KT 4268 10604

HAMMER
Special weather statement, May 20, 12:41 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
141 PM MDT TUE MAY 20 2014

WYZ106-107-202045-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
141 PM MDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 245
PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF BORDEAUX...OR 12 MILES SOUTHWEST
OF WHEATLAND...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHEATLAND...
  BORDEAUX...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 60 AND
82.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4215 10487 4180 10478 4184 10520 4197 10525
TIME...MOT...LOC 1942Z 258DEG 11KT 4193 10511

HAMMER
Local storm report, May 20, 12:56 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             7 SW WHEATLAND          41.98N 105.06W
05/20/2014  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            VERY HEAVY RAIN AND SOFT HAIL

&&

BCHAPMAN
Local storm report, May 20, 1:10 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             7 SW WHEATLAND          41.98N 105.06W
05/20/2014  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            HAIL REMAINDE FAIRLY SOFT AND PEA SIZED BUT COVERS THE
            GROUND. OBSVR ESTIMATES ABOUT 1 INCH OF RAIN

0206 PM     HAIL             8 SW WHEATLAND          41.97N 105.07W
05/20/2014  E0.50 INCH       PLATTE             WY   TRAINED SPOTTER

            MARBLE TO DIME SIZED

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 95 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Platte

When
May 20, 1:10 PM MST to 1:12 PM MST
Where
Platte County, 6 mi SW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.989, -105.033

Penny to quarter size hail was observed southwest of Wheatland.

Hail, Platte

When
May 20, 1:32 PM MST to 1:33 PM MST
Where
Platte County, 5 mi W of Bordeaux
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.940, -104.947

Quarter size hail was reported west of Bordeaux.

Hail, Platte

When
May 20, 1:55 PM MST to 1:58 PM MST
Where
Platte County, 9.48 mi NE of Bordeaux
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.020, -104.700

Quarter size hail was reported south of Grayrocks Reservoir.

Hail, Converse

When
May 20, 2:14 PM MST to 2:17 PM MST
Where
Converse County, 7 mi SW of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.688, -105.478

Quarter size hail was reported southwest of Douglas.

Hail, Goshen

When
May 20, 3:25 PM MST to 3:35 PM MST
Where
Goshen County, Torrington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.060, -104.180

Penny to quarter size hail was observed in Torrington.

Flash Flood, Goshen

When
May 20, 4:30 PM MST to 9:30 PM MST
Where
Goshen County, 0.2 mi SSW of Torrington to 0.72 mi W of Torrington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.057, -104.182

Over three inches of rain in two hours caused extensive flash flooding throughout Torrington. Many streets and businesses were flooded. Highway 26 was under a foot of water. Many residences sustained flood damage to basements.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521772, 521791, 521775, 521777, 521778, 521779.